Alert archive / Kansas / Special Weather Statements in 2012

Special Weather Statement, NWS Goodland, KS

April 27, 2012Norton County, Kansas

NWS Goodland, KS issued this special weather statement at Apr 27, 2012, 2:21 PM CDT for Norton County, Kansas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 27, 2012, 2:21 PM CDT (19:21 UTC)
Expired
Apr 27, 2012, 2:45 PM CDT
In force
24 min
Issued by
NWS Goodland, KS

County Norton County, KS

The radar

The Goodland radar (KGLD), 141 km from the middle of the area, began a volume at 19:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 7.4 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2012-04-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2012-04-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 441 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
562 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
441 m²/s²
0-3 km storm-relative helicity
540 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

116 
WWUS83 KGLD 271921
SPSGLD

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
121 PM MDT FRI APR 27 2012

KSZ003-004-271945-
DECATUR-NORTON-
221 PM CDT FRI APR 27 2012

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR NORTON COUNTY IN NORTHWEST KANSAS AND DECATUR
COUNTY IN NORTHWEST KANSAS...

AT 216 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR JENNINGS...MOVING EAST AT 20 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3979 9993 3957 9995 3960 10041 3979 10038
TIME...MOT...LOC 1921Z 273DEG 17KT 3969 10027

$$

JRM

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this special weather statement went out at Apr 27, 12:39 PM CDT, 1 hour 42 minutes earlier.

Area forecast discussion, Apr 27, 12:39 PM CDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1139 AM MDT FRI APR 27 2012

.UPDATE...
ISSUED AT 829 AM MDT FRI APR 27 2012

ADJUSTED THE POPS AND CHANCE FOR THUNDERSTORMS THROUGHOUT
TODAY BASED ON THE CURRENT POSITION OF THE LOW. GIVEN THE WIND
GUSTS WEST OF THE REGION AND THE EXPECTED UPPER LEVEL WINDS THIS
AFTERNOON...HAVE ISSUED A HIGH WIND WARNING FOR THE WESTERN
PORTION OF THE AREA.

&&

.SHORT TERM...(TODAY THROUGH SATURDAY)
ISSUED AT 250 AM MDT FRI APR 27 2012

FORECAST PROBLEMS WILL BE ACTIVE WEATHER TODAY...HOW COLD DOES IT GET
TONIGHT...AND CONTINUED CHANCES FOR PRECIPITATION INTO THE WEEKEND.
SATELLITE CONTINUING TO SHOW AN AMPLIFIED PATTERN FROM THE PACIFIC
INTO THE WESTERN ATLANTIC. STRONG...COLD...AND NEGATIVELY TILTED
SYSTEM APPROACHING THE AREA.

MODELS INITIALIZED FINE ON THE JET WITH THE NAM/ECMWF/GFS THE BEST.
NAM/ECMWF LOOKED TO INITIALIZED BEST ON THE INCOMING SYSTEM. MODELS
INITIALIZED FINE ON THE THERMAL FIELD.

TODAY/TONIGHT...MODELS HAVE COME INTO MUCH BETTER AGREEMENT ON
SYSTEM. SYSTEM IS SLOWER AND FURTHER SOUTH THAN YESTERDAY.
CONSIDERING ITS POSITION AT 12Z THERE STILL BE PRECIPITATION GOING
ESPECIALLY IN THE NORTHEAST HALF. LATEST DATA SUPPORTS CURRENT
FORECAST AND DID NOT MAKE ANY CHANGES.

ATTENTION THEN TURNS TO HOW STRONG THE WINDS GET BEHIND THE SYSTEM.
AGAIN CURRENT DATA SUPPORTS THE GOING WIND ADVISORY AND FORECAST.
SOME INDICATIONS THAT THE FAR WEST PORTION OF THE AREA MAY BE ON THE
HIGH END OF ADVISORY CRITERIA. WILL CONTINUE WATCH THROUGH THE REST
OF THE SHIFT. WINDS DROP OFF DRAMATICALLY AFTER 06Z AND CLOUD COVER
ALSO DECREASES. AGAIN THE MINS IN THERE LOOK GOOD AND ONLY MADE
MINOR ADJUSTMENTS.

SATURDAY...MODELS DIFFER ON THE DETAILS BUT SHOW SOME KIND OF JET
LEFT ACROSS THE AREA THROUGH THE DAY. ALSO LAPSE RATES INCREASE WITH
THE COLD POOL ALOFT PLUS INCREASE MID LEVEL LIFT OCCURS OUT WEST.
SO MADE ONLY ADJUSTMENTS TO THE GOING FORECAST WITH THE COLORADO
COUNTIES GETTING INCREASED TO A CHANCE. WINDS ARE LIGHT AND VARIABLE
TO LIGHT UPSLOPE AS SURFACE RIDGE PUSHES THROUGH. WILL ALSO
HAVE INCREASING CLOUD COVER THROUGH THE DAY. LATEST NUMERICAL
GUIDANCE IN GOOD AGREEMENT WITH GOING FORECAST AND ONLY MADE SLIGHT
ADJUSTMENTS.

.LONG TERM...(SATURDAY NIGHT THROUGH THURSDAY)
ISSUED AT 250 AM MDT FRI APR 27 2012

SATURDAY NIGHT...THETA-E LAPSE RATES STAY GOOD INTO THE NIGHT WITH
THE MID LEVEL LIFT INCREASING THROUGH THE NIGHT WITH THE BEST LIFT
OCCURRING OVER ALL BUT THE FAR EAST. SO INCREASED THE CHANCE POPS
IN THIS AREA. IF IT WERE NOT FOR THE INCREASING EASTERLY FLOW AND
CLOUD COVER...IT WOULD BE ANOTHER COLD NIGHT. BELIEVE THE GUIDANCE
IS TOO COOL.

SUNDAY/SUNDAY NIGHT...MODELS DIFFER ON THE JET POSITION THE ECMWF THE
MOST FAVORABLE FOR THE AREA. FIRST IN A SERIES OF SHORTWAVES COMES
ACROSS DURING THE DAY. THIS IS ASSOCIATED WITH A RATHER STRONG PV
ANOMALY AND GOOD THETA-E LAPSE RATES. KEPT CHANCE POPS IN THERE BUT
RAISED THEM. DEPENDING ON HOW WIDESPREAD THE CLOUD COVER AND
PRECIPITATION ARE AND HOW LONG THEY LAST...IT HAS THE POTENITAL TO
BE A VERY COOL DAY. KEPT THE COOL MAXES BUT IT IS POSSIBLE THAT
COOLER MAXES MAY BE POSSIBLE.

AFTER THIS FIRST WAVE GOES THROUGH...ANOTHER ONE APPROACHES DURING
THE NIGHT. IT DOES NOT LOOK AS STRONG AS THE FIRST ONE. CURRENT
CHANCE POPS LOOK GOOD FOR NOW AND DID NOT CHANGE.

MONDAY THROUGH THURSDAY...AN UPPER LEVEL TROUGH WILL MOVE ACROSS THE
NORTHERN PLAINS THROUGH THE PERIOD WITH LEE TROUGH DEEPENING ACROSS
THE HIGH PLAINS. ASSOCIATED COLD FRONT WILL MOVE THROUGH THE REGION
BY WEDNESDAY NIGHT WITH SOME COOLER AIR FILTERING BEHIND THE SYSTEM.
A MORE ZONAL PATTERN WILL SET UP THROUGH THE REST OF THE PERIOD.

THANKS TO ALL WHO COLLABORATED.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 1133 AM MDT FRI APR 27 2012

SUB-VFR CONDITIONS ARE EXPECTED EARLY THIS AFTERNOON NEAR AREAS OF
SHOWERS AND THUNDERSTORMS...FOLLOWED BY VFR CONDITIONS OVERNIGHT
AND INTO SATURDAY. STRONG NORTHWESTERLY WINDS WILL DEVELOP BEHIND
THE LOW...WITH KGLD SEEING STRONGER GUSTS THAN KMCK. WINDS WILL
DIMINISH EARLY THIS EVENING...AND SKIES WILL BE MOSTLY CLEAR
OVERNIGHT.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR KSZ002-003-014-015-
     028-029-042.

     HIGH WIND WARNING UNTIL 6 PM MDT /7 PM CDT/ THIS EVENING FOR
     KSZ001-013-027-041.

CO...HIGH WIND WARNING UNTIL 6 PM MDT THIS EVENING FOR COZ090>092.

NE...WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR NEZ080-081.

     HIGH WIND WARNING UNTIL 6 PM MDT THIS EVENING FOR NEZ079.

&&

UPDATE...CJS
SHORT TERM...BULLER
LONG TERM....BULLER/PM
AVIATION...CJS
Hazardous weather outlook, Apr 27, 9:53 AM CDT, 4 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
853 AM MDT FRI APR 27 2012

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-281230-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
853 AM MDT FRI APR 27 2012 /953 AM CDT FRI APR 27 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL CONTINUE THROUGH THIS MORNING. ALTHOUGH THE
GREATEST THREAT FOR SEVERE WEATHER IS TO THE EAST OF THE
AREA...THERE IS STILL THE POSSIBILITY OF A FEW STORMS BECOMING
SEVERE THIS MORNING WITH LARGE HAIL AND DAMAGING WINDS THE MAIN
THREATS.

THROUGH THE DAY...WINDS WILL SHIFT TO THE NORTHWEST AND
STRENGTHEN. A HIGH WIND WARNING HAS BEEN ISSUED FOR THE WESTERN
PORTION OF THE AREA WHERE GUSTS NEAR 60 MPH WILL BE POSSIBLE...AND
A WIND ADVISORY IN EFFECT FURTHER EAST. AFTER MIDNIGHT...PATCHY
FROST WILL BE POSSIBLE GENERALLY ALONG AND WEST OF THE KANSAS AND
COLORADO STATE LINE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE WILL BE ISOLATED TO SCATTERED THUNDERSTORMS POSSIBLE FROM
SUNDAY INTO WEDNESDAY NIGHT. ON MONDAY AFTERNOON AND NIGHT SOME
OF THESE STORMS COULD BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY.

In the hours before

Special weather statement, Apr 27, 2:21 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
121 PM MDT FRI APR 27 2012

KSZ003-004-271945-
DECATUR-NORTON-
221 PM CDT FRI APR 27 2012

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR NORTON COUNTY IN NORTHWEST KANSAS AND DECATUR
COUNTY IN NORTHWEST KANSAS...

AT 216 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR JENNINGS...MOVING EAST AT 20 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3979 9993 3957 9995 3960 10041 3979 10038
TIME...MOT...LOC 1921Z 273DEG 17KT 3969 10027

JRM

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 26, 8:51 PM CDTSevere Thunderstorm WarningGLDGreeley24 min
Apr 27, 9:28 AM CDTHigh Wind WarningGLDCheyenne, Greeley, Sherman, Wallace6 hr
Apr 27, 1:52 AM CDTSpecial Weather StatementGLDCheyenne23 min
Apr 27, 2:23 AM CDTSpecial Weather StatementGLDCheyenne52 min
Apr 27, 2:43 AM CDTSevere Thunderstorm WarningGLDCheyenne, Kit Carson47 min
Apr 27, 3:18 AM CDTTornado WarningGLDCheyenne, Kit Carson27 min
Apr 27, 3:59 AM CDTTornado WarningGLDCheyenne31 min

Nearby

Special Weather Statements in Kansas, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.